Psychiatry and Clinical Psychopharmacology
Case Report

Hyperactive delirium and its symptomatic treatment with risperidone in a paediatric patient: a case report

1.

School of Medicine, Medical Faculty Head of the Department of Child and Adolescent Psychiatry, Duzce University, Duzce, Turkey

Psychiatry and Clinical Psychopharmacology 2019; 29: 223-225
DOI: 10.1080/24750573.2018.1445896
Read: 731 Downloads: 391 Published: 04 February 2021

Delirium is a rapid-onset disorder with a fluctuating course and a wide range of underlying causes. It is commonly characterized by altered mental status, disturbance of consciousness and cognition, as well as disruptions in the sleep–wake cycle. Although delirium is a relatively complicated condition due to the variability of aetiological risk factors, clinical manifestations, and progress; it is generally reversible. An accurate identification of underlying causes and risk factors is therefore essential for early-stage diagnosis and positive treatment outcomes in delirium cases. Paediatric delirium can be due to various aetiologies and its clinical signs can differ from those of adults. Because of the increased prevalence of missed cases of delirium in paediatric population and relative scarcity of the publications based on Turkish cases, this case presentation can be deemed important. We present a 16- year-old boy diagnosed with Hodgkin’s lymphoma who has recurrent hyperactive delirium symptoms such as disorientation, irritability, psychomotor agitation, and visual hallucinations during his chemotherapy sessions and respond to low-dose risperidone treatment.

Files
EISSN 2475-0581